Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 15, NWS Phoenix, AZ

July 18, 2004Gila County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 18, 2004, 7:08 PM MST for Gila County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2004, 7:08 PM MST (02:08 UTC)
Expired
Jul 18, 2004, 8:00 PM MST
In force
52 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2004-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 556 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2004-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
556 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
2983 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 190208
SVRPSR
AZC007-190300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
658 PM MST SUN JUL 18 2004

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GILA COUNTY IN EAST CENTRAL ARIZONA
  THIS INCLUDES THE COOLIDGE DAM AREA

* UNTIL 800 PM MST

* AT 706 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF SAN
  CARLOS...OR ABOUT 15 MILES SOUTHEAST OF GLOBE...AND SHOWING LITTLE 
  MOVEMENT.

* OTHER LOCATIONS IN THE WARNING INCLUDE AREAS ALONG HIGHWAYS 70 AND 
  77 EAST AND SOUTH OF GLOBE...INCLUDING THE TOWNS OF CHRISTMAS AND  
  WINKELMAN. 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3300 11080 3321 11039 3355 11000 3393 11034
      3364 11092 3324 11093

$$

MB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:30 PM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 18, 3:30 PM MST, 3 hours 38 minutes before
AZZ020>028-CAZ030>033-190545-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST SUN JUL 18 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL GENERALLY BE IN THE VICINITY OF THE NEW
MEXICO BORDER THROUGH THURSDAY. DRIER AIR ALOFT FROM THE SOUTH AND
SOUTHWEST IS EXPECTED TO CONFINE SHOWERS AND THUNDERSTORMS TO
SOUTH-CENTRAL ARIZONA THIS EVENING...AND EAST AND SOUTHEAST OF THE
GREATER PHOENIX AREA DURING THE AFTERNOONS AND EVENINGS MONDAY
THROUGH THURSDAY. THE HIGH PRESSURE SYSTEM WILL MOVE TO UTAH WITH A
RETURN OF MOISTURE FROM THE EAST...AND THE CHANCE OF MAINLY AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS IN SOUTH-CENTRAL AND SOUTHWEST
ARIZONA FRIDAY...WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
SPREADING WEST TO SOUTHEAST CALIFORNIA BY SUNDAY.

&&

.DISCUSSION...
A HIGH PRESSURE CENTER ALOFT CONTINUED OVER SOUTHWEST NEW MEXICO AT
MID AFTERNOON TODAY. SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA WERE
UNDER A SOMEWHAT DRIER FLOW OF AIR ALOFT FROM THE SOUTH AND
SOUTHWEST. MEANWHILE...SOUTH-CENTRAL ARIZONA WAS STILL UNDER A MOIST
UNSTABLE FLOW OF AIR ALOFT FROM THE SOUTH AS EVIDENCED BY ISOLATED
THUNDERSTORMS OVER SOUTHWEST MARICOPA COUNTY SOUTHEAST OF GILA BEND
AND SCATTERED THUNDERSTORMS OVER SOUTHERN GILA COUNTY. AS WAS THE
CASE YESTERDAY EVENING...THE THUNDERSTORMS ARE EXPECTED TO DISSIPATE
BY LATE THIS EVENING. MID AFTERNOON TEMPERATURES WERE GENERALLY 1 TO
3 DEGREES WARMER COMPARED WITH THE SAME TIME YESTERDAY...AND WITH
THE PROXIMITY OF THE HIGH PRESSURE SYSTEM...EXPECT HOT DAYS TO
CONTINUE THROUGH MOST OF THIS WEEK. HIGHS PRESSURE ALOFT WILL
GENERALLY BE IN THE VICINITY OF THE NEW MEXICO BORDER THROUGH
THURSDAY. DRIER AIR ALOFT FROM THE SOUTH AND SOUTHWEST IS EXPECTED
TO CONFINE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO
SOUTH-CENTRAL ARIZONA EAST AND SOUTHEAST OF THE GREATER PHOENIX AREA
MONDAY THROUGH THURSDAY. THE HIGH PRESSURE SYSTEM WILL MOVE TO UTAH
WITH A RETURN OF MOISTURE FROM THE EAST...AND THE CHANCE OF MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IN SOUTH-CENTRAL AND
SOUTHWEST ARIZONA FRIDAY. IT WILL ALSO BE COOLER NEXT WEEKEND. HAVE
ADJUSTED THE FORECAST TO SPREAD A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS FURTHER WEST TO SOUTHEAST CALIFORNIA BY SUNDAY.

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.

&&

ELLIS
Hazardous weather outlook, Jul 18, 12:16 PM MST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
1216 PM MST SUN JUL 18 2004

AZZ022-023-027-028-190700-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY-
1216 PM MST SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL AND SOUTHWEST
ARIZONA DESERT AREAS.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS ARE EXPECTED MAINLY NEAR THE HIGHER TERRAIN
THIS AFTERNOON INTO THIS EVENING. THE MAIN WEATHER HAZARDS WILL BE
LIGHTNING...STRONG GUSTY WINDS...AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING THUNDERSTORMS
MONDAY WITH AN INCREASING CHANCE AGAIN BY FRIDAY AND NEXT WEEKEND.
THE MAIN WEATHER HAZARDS WILL BE LIGHTNING...STRONG GUSTY WINDS...
AND LOCALLY HEAVY RAIN.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-190700-
SOUTHERN GILA/TONTO NF FOOTHILLS-
1216 PM MST SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY/TONTO
NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THE
MAIN WEATHER HAZARDS WILL BE LIGHTNING...STRONG GUSTY WINDS...AND
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...MAINLY
LATE THIS WEEK AND NEXT WEEKEND. THE MAIN WEATHER HAZARDS WILL BE
LIGHTNING...STRONG GUSTY WINDS...AND LOCALLY HEAVY RAIN.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ELLIS

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.